Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2002, 7:04 PM EDT for Centre County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 7:04 PM EDT (23:04 UTC)
- Expired
- Jun 4, 2002, 8:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Centre County, PA
The radar
The State College radar (KCCX), 15 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:35 PM EDT | Hail 0.75 | State College, PA | Penny sized hail was reported in State College. |
| Jun 4, 8:10 PM EDT | Thunderstorm Wind 50 E | State College, PA | Trees were down in State College. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 042304 SVRCTP PAC027-050000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 704 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRE COUNTY IN PENNSYLVANIA * UNTIL 800 PM EDT. * AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PHILIPSBURG...OR 15 MILES SOUTHEAST OF CLEARFIELD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLACK MOSHANNON SP AT 715 PM. PARK FOREST AT 730 PM. STATE COLLEGE AT 740 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:40 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 4, 6:40 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 640 PM EDT TUE JUN 4 2002 UPDATED TO ADD ENHANCED WORDING FOR SVR THUNDERSTORM WATCH. .CTP...SVR THUNDERSTORM WATCH UNTIL 11 PM WESTERN HALF OF CWA (EXCEPT WARREN COUNTY). FITZGERALD
In the hours before
Special weather statement, Jun 4, 5:41 PM EDT, 1 hour 23 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-045-046-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 541 PM EDT TUE JUN 4 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...SOMERSET...FRANKLIN...BEDFORD...JUNIATA...HUNTINGDON... BLAIR...MIFFLIN...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...FULTON...CLEARFIELD...NORTHERN CENTRE...SOUTHERN LYCOMING...CAMERON...CAMBRIA...POTTER...ELK AND NORTHERN CLINTON. A WARM FRONT IS BRINGING WARM AND UNSTABLE AIR INTO THE WESTERN HALF OF PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:27 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 63 min |
| Jun 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 56 min |
| Jun 4, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 59 min |
| Jun 4, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 56 min |
| Jun 4, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
| Jun 4, 6:22 PM EDT | Tornado Warning | CTP | Clearfield | 23 min |
| Jun 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 46 min |
| Jun 4, 7:50 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.